Alert archive / Indiana / Small Craft Advisories in 2017
Small Craft Advisory 79, NWS Northern Indiana
NWS Northern Indiana issued this small craft advisory at Nov 16, 2017, 10:29 PM EST. It took effect at Nov 17, 2017, 7:00 AM EST. It was in force for 20 hr.
The area
The counties it named.
The facts
- Issued
- Nov 16, 2017, 10:29 PM EST (03:29 UTC)
- In effect from
- Nov 17, 2017, 7:00 AM EST
- Expired
- Nov 18, 2017, 3:00 AM EST
- In force
- 20 hr
- Issued by
- NWS Northern Indiana
The text
As transmitted.
696 WHUS73 KIWX 170329 MWWIWX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE NORTHERN INDIANA 1029 PM EST THU NOV 16 2017 LMZ043-046-171100- /O.EXP.KIWX.SC.Y.0078.000000T0000Z-171117T0300Z/ /O.NEW.KIWX.SC.Y.0079.171117T1200Z-171118T0800Z/ NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 1029 PM EST THU NOV 16 2017 ...SMALL CRAFT ADVISORY IN EFFECT FROM 7 AM FRIDAY TO 3 AM EST SATURDAY... THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A SMALL CRAFT ADVISORY, WHICH IS IN EFFECT FROM 7 AM FRIDAY TO 3 AM EST SATURDAY. * WINDS...SOUTH WIND 15 TO 25 KNOTS VEERING SOUTHWEST FRIDAY NIGHT. GUSTS TO 30 KNOTS. * WAVES...2 TO 5 FEET PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN 4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$
5 follow-up statements
960 WHUS73 KIWX 170837 MWWIWX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE NORTHERN INDIANA 337 AM EST FRI NOV 17 2017 LMZ043-046-171700- /O.CON.KIWX.SC.Y.0079.171117T1200Z-171118T0800Z/ /O.NEW.KIWX.GL.W.0016.171118T1500Z-171119T0900Z/ NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 337 AM EST FRI NOV 17 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 3 AM EST SATURDAY... ...GALE WARNING IN EFFECT FROM 10 AM SATURDAY TO 4 AM EST SUNDAY... THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A GALE WARNING, WHICH IS IN EFFECT FROM 10 AM SATURDAY TO 4 AM EST SUNDAY. * WINDS...SOUTH WIND 15 TO 25 KNOTS VEERING SOUTHWEST TONIGHT. GUSTS TO 30 KNOTS. VEERING NORTH AND INCREASING TO 35 KNOT GALES WITH GUSTS TO 45 KNOT GALES SATURDAY AFTERNOON AND EVENING. * WAVES...2 TO 5 FEET BUILDING TODAY AND TONIGHT. BUILDING TO 12 TO 16 FEET OCCASIONALLY TO 20 FEET SATURDAY AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN 4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$
564 WHUS73 KIWX 171542 MWWIWX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE NORTHERN INDIANA 1042 AM EST FRI NOV 17 2017 LMZ043-046-172345- /O.CON.KIWX.SC.Y.0079.000000T0000Z-171118T0800Z/ /O.CON.KIWX.GL.W.0016.171118T1500Z-171119T0900Z/ NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 1042 AM EST FRI NOV 17 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM EST SATURDAY... ...GALE WARNING REMAINS IN EFFECT FROM 10 AM SATURDAY TO 4 AM EST SUNDAY... * WINDS...SOUTH WIND 15 TO 25 KNOTS VEERING SOUTHWEST TONIGHT. GUSTS TO 30 KNOTS. VEERING NORTH AND INCREASING TO 35 KNOT GALES WITH GUSTS TO 45 KNOT GALES SATURDAY AFTERNOON AND EVENING. * WAVES...2 TO 5 FEET BUILDING TODAY AND TONIGHT. BUILDING TO 12 TO 16 FEET OCCASIONALLY TO 20 FEET SATURDAY AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN 4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$
499 WHUS73 KIWX 172100 MWWIWX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE NORTHERN INDIANA 400 PM EST FRI NOV 17 2017 LMZ043-046-180500- /O.CON.KIWX.SC.Y.0079.000000T0000Z-171118T0800Z/ /O.CON.KIWX.GL.W.0016.171118T1500Z-171119T0900Z/ NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 400 PM EST FRI NOV 17 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM EST SATURDAY... ...GALE WARNING REMAINS IN EFFECT FROM 10 AM SATURDAY TO 4 AM EST SUNDAY... * WINDS...SOUTH WIND 15 TO 25 KNOTS WITH GUSTS TO 30 KNOTS VEERING WEST OVERNIGHT AND DIMINISHING. ON SATURDAY WINDS VEER NORTH AND INCREASE TO 30 KNOTS WITH GUSTS TO 40 KNOT GALES...WINDS BACK TO NORTHWEST 30 KNOTS WITH GUSTS TO 40 KNOT GALES. * WAVES...2 TO 4 FEET TONIGHT. WAVES BUILD THROUGH THE DAYTIME ON SATURDAY TO 12 TO 16 FEET OCCASIONALLY TO 20 FEET SATURDAY AFTERNOON. SATURDAY NIGHT WAVES 10 TO 14 FEET OCCASIONALLY TO 18 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN 4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$
739 WHUS73 KIWX 180358 MWWIWX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE NORTHERN INDIANA 1058 PM EST FRI NOV 17 2017 LMZ043-046-181200- /O.CON.KIWX.SC.Y.0079.000000T0000Z-171118T0800Z/ /O.CON.KIWX.GL.W.0016.171118T1500Z-171119T0900Z/ NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 1058 PM EST FRI NOV 17 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM EST SATURDAY... ...GALE WARNING REMAINS IN EFFECT FROM 10 AM SATURDAY TO 4 AM EST SUNDAY... * WINDS...SOUTH WIND 10 TO 20 KNOTS WITH GUSTS TO 25 KNOTS VEERING WEST OVERNIGHT AND DIMINISHING. ON SATURDAY WINDS VEER NORTH AND INCREASE TO 30 KNOTS WITH GUSTS TO 40 KNOT GALES. WINDS BACK TO NORTHWEST SATURDAY NIGHT AT 30 KNOTS WITH GUSTS TO 40 KNOT GALES. * WAVES...2 TO 4 FEET TONIGHT. WAVES BUILD THROUGH THE DAYTIME ON SATURDAY TO 12 TO 16 FEET OCCASIONALLY TO 20 FEET SATURDAY AFTERNOON. SATURDAY NIGHT WAVES 10 TO 14 FEET OCCASIONALLY TO 18 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN 4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$
597 WHUS73 KIWX 180809 MWWIWX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE NORTHERN INDIANA 309 AM EST SAT NOV 18 2017 LMZ043-046-181700- /O.EXP.KIWX.SC.Y.0079.000000T0000Z-171118T0800Z/ /O.CON.KIWX.GL.W.0016.171118T1500Z-171119T0900Z/ NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 309 AM EST SAT NOV 18 2017 ...GALE WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 4 AM EST SUNDAY... ...SMALL CRAFT ADVISORY HAS EXPIRED... * WINDS...NORTH WIND 5 TO 15 KNOTS INCREASING TO 30 KNOTS WITH GUSTS TO 40 KNOT GALES BACKING NORTHWEST TONIGHT. * WAVES...1 TO 2 FEET BUILDING TO 10 TO 14 FEET OCCASIONALLY TO 18 FEET BY AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this small craft advisory went out at Nov 16, 6:03 PM EST, 4 hours 26 minutes earlier.
Area forecast discussion, Nov 16, 6:03 PM EST, 4 hours 26 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 603 PM EST Thu Nov 16 2017 .SYNOPSIS... Issued at 305 PM EST Thu Nov 16 2017 Cool and cloudy conditions will persist through Friday with lows around 30 and highs on Friday in the mid to upper 40s. Widespread rain is expected on Saturday. Rainfall amounts around an inch are expected for most locations with isolated amounts up to around two inches possible. This could cause minor flooding in low lying and poor drainage areas. Thunderstorms are also possible but no severe weather is expected. Some light lake effect snow will then be possible Sunday morning but little to no accumulation is expected. Dry and seasonable temperatures are anticipated for next week. && .SHORT TERM...(This Evening through Friday) Issued at 305 PM EST Thu Nov 16 2017 Lake effect sprinkles/flurries/drizzle will continue to dissipate this afternoon as surface ridge axis moves overhead. Expecting a dry and cool night. Still plenty of cloud cover to contend with but thermal trough now directly overhead. With current temps only around 40F...suspect lows around 30F are reasonable. Similar conditions anticipated tomorrow as well but increasing WAA will lead to warmer afternoon highs (mid/upper 40s). Will still be cloudy and there could be a stray sprinkle in our far NW late in the day but primarily dry conditions will persist until the Fri night period. && .LONG TERM...(Friday Night through Thursday) Issued at 305 PM EST Thu Nov 16 2017 Main focus of forecast is on next, highly dynamic, midlevel wave crossing the area on Sat. Coupled upper jet structure with 150+ kt jet streak on the southern wing will support strong deformation/fgen directly over our CWA with rapid cyclogenesis over the eastern Great Lakes as trough deepens and self-development processes quickly ramp up. The main story for us will be heavy rain. Ample moisture being efficiently advected northward on 60+ kt LLJ with 850mb dewpoints near 10C and PW values around 1.25 inches. Forecast soundings even suggest some elevated static instability given this aggressive moisture push that could support a few (non-severe) rumbles of thunder. Perhaps most concerning is the orientation and location of main baroclinic zone as well as degree of forcing. Light rain in warm sector will begin Fri night but heaviest rain is expected midday Sat as sharp trough axis approaches and left exit deformation really lights up. Most locations are likely to see at least an inch and up to around 2 inches is possible wherever the main fgen band sets up given degree of moisture/instability and forcing. Truly heavy rain won't last long and most rivers are running relatively low but do expect some minor flooding in low-lying/poor drainage areas. Will just mention in HWO for now as impacts should remain on the low side. Winds will also gust to around 30 mph on the backside Sat evening. Colder air does filter south Sat night but parent trough remains very progressive and deep-layer moisture is stripped away much faster than low level CAA. Expect little (if any) mixed precip until Sun morning when lake effect ramps up with a secondary shortwave passing. Not a great lake effect setup either though. Synoptic support is weak and transient with inversion heights hovering around 6 kft and some dry air entrainment concerns with a NW fetch/ multiband setup. Some light snow possible 09-18Z but winds quickly back by late Sun. Warm/wet ground will make accumulations difficult but if a more organized band of convergence can develop...could see snowfall rates high enough for some brief accums on grassy/elevated surfaces north of US-30. Rest of the long term relatively quiet with seasonable temps and no good chances of precip noted through Thanksgiving. && .AVIATION...(For the 00Z TAFS through 00Z Friday Evening) Issued at 603 PM EST Thu Nov 16 2017 Upstream observations indicate MVFR ceilings will likely be the story for the night hours. High pressure along the IL/IN state line will gradually shift eastward overnight allowing for light and variable winds. Near daybreak Friday this feature is forecast to be over the eastern Ohio River Valley and we expect southeasterly flow to develop. Wind speeds will increase through the day, especially at SBN, as the pressure gradient tightens in response to a pair of low pressures; one to our northwest and one to our southwest. As an upper-level low deepens over the Great Lakes Friday night, 850 mb winds from the southwest at 40-50 knots are possible. As such, LLWS may need to be introduced in future TAFs. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...Small Craft Advisory until 10 PM EST this evening for LMZ043-046. && SYNOPSIS...AGD SHORT TERM...AGD LONG TERM...AGD AVIATION...Brown Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Nov 16, 3:42 PM EST, 6 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 342 PM EST Thu Nov 16 2017 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-172045- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 342 PM EST Thu Nov 16 2017 /242 PM CST Thu Nov 16 2017/ This hazardous weather outlook is for portions of southwest Michigan...northern Indiana and northwest Ohio. .DAY ONE...This afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Widespread moderate rain is expected on Saturday. One to two inches of rain are possible. This could cause minor flooding in low lying and poor drainage areas. Thunderstorms are also possible but no severe weather is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx LMZ043-046-172045- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 342 PM EST Thu Nov 16 2017 This hazardous weather outlook is for portions of The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...This afternoon and Tonight Conditions hazardous to small craft will continue through the evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday An isolated thunderstorm is possible late Friday night and Saturday. A period of gales are likely from Saturday afternoon through evening with hazardous winds and waves for small boat mariners. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 17, 3:37 AM EST | Gale Warning | IWX | 47 hr |
Nearby
Small Craft Advisories in Indiana, 2017Every small craft advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.